Posted by Luke (18.104.22.168) on October 19, 2000 at 02:34:09:
I recently had an extremely unpleasant experience, and thought that perhaps if I shared it, I could save someone from going through what I went. My neuro decided it was time for me to try the fairly new anti-seizure drug known as Topiramate, or Topamax. He warned me that the only serious side effect, is drowsiness, but usually only occurs in people older than myself(I am 20 years old). I began to take the drug in September. I am attending college, and wanted to try to curb or stop the attacks at least so they wouldn't attack during class. All of a sudden, my grades began to drop, or rather PLUMMET. I did not attribute for I never imagined my neuro would hide information from me. I also found myself doing strange and embarassing things, like placing dirty laundry in the garbage, and not remember doing it later, or looking for an object for hours, only to find that it was lying on a countertop or table right in front of me the entire time. I was also hit with serious depression(probably cause by the fact that my whole life was falling apart and I couldn't understand why), and slept sometimes as much as 18 hours a day. I was constantly exhausted. Felt as if I didn't sleep at all for months. Finally, as I became drastically tired, depressed, and my thinking fogged to the point where I was barely coherent, I did some research. It turned out that the MOST common side effect of Topa is "serious impairment of cognitive abilities, speech, and concentration". And of course the depression and incredible exhaustion I was feeling were also common.
Upon finding out all this, I stopped the Topa, immediately. My neuro suggested I slowly taper it down from the elephant dose he was giving me, and I basically told him to go fuck himself. I apologize for my language, but even talking about this now makes me incredibly angry. I threw the Topa out, and 3 days later I was completely back to normal. Apparently it has a short half-life. Since stopping the Topa, I feel great. My energy has come back and I feel well-rested all the time, the fog on my thinking had cleared up and my grades have skyrocketed back up to where they once were, to the point where my professors are excitedly commenting to me about the drastic difference in my performance. My depression has completely subsided. I'm now on a dosage of 300 mgs of Lithium 2X a day and it appears to be working. It has no side effects as far as I can tell at this low dosage.
I suppose the reason I wrote this long, drawn out message was to warn all of you, to not allow something like this to happen to you. Neuros for the most part have never tried the drugs they prescribe, thus in essence they don't know jack about the side effects, so don't take their word for them. And stay away from Topamax. It's an absolute poison. Imagine how horrifying it was to slowly lose your mental abilities, memory etc...and not know what's going on, what's causing it. I'd rather have 2 Kip 8's a day then have to be on Topamax for even a week. Anyway, I hope this helps in some way, and if not, at least provides interesting reading. It certainly helped me vent. Thanks for listening.
Post a Followup